Texas, 2009

Hail in Texas, May 14, 2009

May 14, 2009 · NWS MAF · 9 events in 2 counties and zones

A cold front was draped across the region this day, with a surface low located over central portions of the Texas Permian Basin. Although bulk shear vector magnitudes were not that impressive (20-30 knots), enhanced low to mid level flow near the surface low provided enough horizontal vorticity for supercells to develop in an environment with moderate surface based CAPE values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front was draped across the region this day, with a surface low located over central portions of the Texas Permian Basin. Although bulk shear vector magnitudes were not that impressive (20-30 knots), enhanced low to mid level flow near the surface low provided enough horizontal vorticity for supercells to develop in an environment with moderate surface based CAPE values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 14, 4:56 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, May 14, 4:56 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT THU MAY 14 2009

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MODELS INDICATE A 35+KT NOCTURNAL LLJ TO DEVELOP OVER THE LOWER
TRANS PECOS...PB...AND WRN LOW ROLLING PLAINS OVERNIGHT...W/SE SFC
FLOW BACKING UP THE DRYLINE TO NEAR KCNM BY 15Z FRIDAY.  FCST
SOUNDINGS INDICATE CONVECTIVE TEMPS WILL BE REACHED BEFORE NOON
...W/CONVECTION DEVELOPING ALONG AND EAST OF THE DRYLINE BY 18Z.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT THU MAY 14 2009/

DISCUSSION...

CORRECTED FOR IMPROPER CAPE UNITS.

THOUGH NO PRECIP HAS BEEN SEEN ON RADAR TODAY...NONETHELESS
INTERESTING FEATURES HAVE BEEN DETECTED. FIRST OFF EARLY THIS
MORNING WHAT APPEARED TO BE A COLD FRONT RACING THROUGH THE AREA
WAS ACTUALLY A GRAVITY WAVE GIVING THE WRONG IMPRESSION THAT
PERHAPS CONVECTION TODAY WOULD BE STIFLED OR WELL SOUTH OF MAF.
HOWEVER AT 14Z THE ACTUAL FRONT COULD BE SEEN IN AN ALMOST EAST TO
WEST ORIENTATION NEARLY PARALLEL TO I-20 BUT JUST TO THE SOUTH.
LATEST SURFACE OBSERVATIONS SHOW CYCLONIC CIRCULATION PRETTY MUCH
CENTERED ON MAF AS A MESOSCALE LOW HAS DEVELOPED ALONG THE FRONT.
THIS LOW HAS CHANGED THE ORIENTATION OF THE FRONT FROM E/W TO MORE
NE/SW AND IS LIFTING NORTH OF MAF. THIS WILL ALLOW WARM MOIST AIR
TO MOVE IN WITH HIGH CAPES OF 2.5-3.5K J/KG. 0-6KM BULK SHEAR
MAGNITUDES ARE NOT SO IMPRESSIVE AT 20-35KTS BUT ALONG THE
FRONT...AS WELL AS A TROUGH EXTENDING SOUTH FROM MAF TO NEAR
SANDERSON...THERE WILL BE ENOUGH LOW LEVEL BOUNDARIES TO LOCALLY
ENHANCE HORIZONTAL VORTICITY AND ALLOW FOR SEVERE DEVELOPMENT.
ALSO SHEAR VECORS ARE BECOMING MORE FAVORABLE FOR DISCRETE CELL
FORMATION...AT LEAST INITIALLY...AS THE FRONT CHANGES ITS
ORIENTATION. THERE MAY NOT BE WIDESPREAD THUNDERSTORMS...BUT WHAT
DOES FORM COULD BECOME VERY STRONG WITH LARGE HAIL BEING THE
PRIMARY THREAT.

CONVECTION WILL DIMINISH AND BEGIN MOVING EAST OUT OF THE CWA AFTER
MIDNIGHT BUT SHOULD SEE MORE THUNDERSTORMS TOMORROW AS ANOTHER
COLD FRONT MOVES INTO THE TEXAS PANHANDLE AND A PREFRONTAL TROUGH
BISECTS THE CWA. CONVECTION SHOULD NOT BE AS STRONG WITH LOWER
SLIGHTLY DRIER AIR BRINGING MORE STABILITY...THOUGH BETTER UPPER
SUPPORT MAY ALLOW FOR MORE COVERAGE. STILL CANNOT RULE OUT
ISOLATED SEVERE THUNDERSTORMS FRIDAY WITH CAPE OF 1.5-2.5K J/KG
AND SHEAR VALUES AROUND 30-35KTS.

MAX TEMPS WILL BE TRICKY SATURDAY AND WILL GREATLY DEPEND ON CLOUD
COVERAGE AND FRONTAL TIMING. WILL STAY CLOSE TO GUIDANCE AS TEMPS
COULD SWING EITHER WAY WITH A CHANGE IN FROPA WHICH IS CURRENTLY
EXPECTED AROUND NOON. THUNDERSTORM CHANCES CONTINUE SATURDAY WITH
THE FRONT BUT AGAIN STABILITY INCREASES WITH LESS SURFACE HEATING
AND THE ONLY REAL CHANCE FOR SEVERE CONVECTION ON THIS DAY WILL BE
THE LOWER TRANS PECOS REGION WHICH WILL SEE THE LATEST ARRIVAL OF
THE FRONT.

THE EXTENDED FORECAST HAS BEEN LEFT ALONE WITH MOST OF TEXAS
CAUGHT UNDER A SLOW MOVING RIDGE SITUATED BETWEEN LOW PRESSURE
SYSTEMS ON EACH COAST. FORTUNATELY THE HIGH WILL BE WEAK AND FLOW
WILL BE LIGHT SO NEAR NORMAL TEMPERATURES ARE EXPECTED WITH A NICE
BREAK FROM THE RECORD HEAT.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

44
Hazardous weather outlook, May 14, 12:43 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT THU MAY 14 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
143 PM CDT THU MAY 14 2009 /1243 PM MDT THU MAY 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS AREAS GENERALLY EAST OF A SEMINOLE...
KERMIT...MARATHON...PANTHER JUNCTION LINE. THE PRIMARY SEVERE
WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL WILL
ALSO ACCOMPANY ANY STORMS THAT DEVELOP. LOCALIZED FLASH FLOODING
WILL BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS ACROSS THE
PERMIAN BASIN...THE TRANS PECOS REGION AND THE BIG BEND AREA
SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON
THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 14, 3:18 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT THU MAY 14 2009

TXZ081-142145-
BIG BEND AREA-
418 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHEASTERN BREWSTER COUNTY
AT HEATH CANYON AT 418 PM CDT...MOVING NORTHEAST AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, May 14, 3:40 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT THU MAY 14 2009

TXZ074-080-081-142230-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
440 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND
NORTHWESTERN BREWSTER COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 10 MILES
SOUTH OF MARFA AT 439 PM CDT...MOVING NORTHEAST AT 15 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING BETWEEN MARFA AND
ALPINE.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING OVER 50 MPH ARE
POSSIBLE.

PEOPLE IN EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES...
INCLUDING THE CITIES OF ALPINE AND MARFA...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 3:53 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT THU MAY 14 2009

TXZ081-142245-
BIG BEND AREA-
453 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL BREWSTER COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 15 MILES
SOUTHEAST OF CASTOLON AT 453 PM CDT...MOVING NORTH AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING OVER 50 MPH ARE
POSSIBLE.

PEOPLE IN SOUTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.  LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 4:48 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT THU MAY 14 2009

TXZ081-142315-
BIG BEND AREA-
548 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN BREWSTER
COUNTY AT 547 PM CDT...MOVING NORTHEAST AT 10 MPH AND WILL CROSS SH
118 ABOUT 15 MILES NORTHEAST OF TERLINGUA AROUND 610 PM.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, May 14, 5:34 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT THU MAY 14 2009

TXZ080-081-150000-
BIG BEND AREA-MARFA PLATEAU-
634 PM CDT THU MAY 14 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER WEST
CENTRAL BREWSTER COUNTY 26 MILES NORTH OF TERLINGUA AT 632 PM
CDT...MOVING NORTHEAST AT 15 MPH AND IS EXPECTED TO REMAIN IN RURAL AREAS.

GUSTY WINDS TO 55 MPH... HAIL... AND DEADLY LIGHTNING ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 227 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Brewster

When
May 14, 6:27 PM CST to 6:29 PM CST
Where
Brewster County, 8.62 mi SE of Alpine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.280, -103.570

Hail, Dawson

When
May 14, 7:18 PM CST to 7:23 PM CST
Where
Dawson County, 0.58 mi W of Lamesa
Measured
0.75 in hail
Reported by
Public
Coordinates
32.730, -101.960

Hail, Dawson

When
May 14, 7:23 PM CST to 7:25 PM CST
Where
Dawson County, 0.58 mi W of Lamesa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.730, -101.960

Hail, Dawson

When
May 14, 7:45 PM CST to 7:50 PM CST
Where
Dawson County, 7 mi SW of Lamesa
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.658, -102.035

Hail, Dawson

When
May 14, 7:45 PM CST to 7:50 PM CST
Where
Dawson County, 15 mi W of Lamesa
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.730, -102.208

Hail, Dawson

When
May 14, 8:03 PM CST to 8:08 PM CST
Where
Dawson County, 7 mi SW of Lamesa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.658, -102.035

Hail, Dawson

When
May 14, 8:30 PM CST to 9:15 PM CST
Where
Dawson County, 7 mi SW of Lamesa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.658, -102.035

Hail, Dawson

When
May 14, 8:46 PM CST to 9:46 PM CST
Where
Dawson County, 7 mi SW of Lamesa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.658, -102.035

Hail, Dawson

When
May 14, 8:59 PM CST to 9:05 PM CST
Where
Dawson County, 2.15 mi SSW of Lamesa
Measured
0.88 in hail
Reported by
Public
Coordinates
32.700, -101.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169889, 169890, 169891, 169892, 169893, 169894, 169895, 169896, 169897.